Alert archive / California / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 4, NWS San Diego, CA

July 20, 2009San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Jul 20, 2009, 3:11 PM PDT for San Diego County, California. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2009, 3:11 PM PDT (22:11 UTC)
Expired
Jul 20, 2009, 4:00 PM PDT
In force
49 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon

County San Diego County, CA

The radar

The San Diego radar (KNKX), 81 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2009-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2009-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2169 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 202211
SVRSGX
CAC073-202300-
/O.NEW.KSGX.SV.W.0004.090720T2211Z-090720T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
311 PM PDT MON JUL 20 2009

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 400 PM PDT

* AT 307 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTH OF                
  CANEBRAKE...OR 13 MILES WEST OF OCOTILLO...AND WAS NEARLY          
  STATIONARY. 

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

LAT...LON 3276 11623 3289 11629 3293 11612 3265 11612
      3267 11615
TIME...MOT...LOC 2209Z 164DEG 7KT 3281 11621

$$

ECC
1 follow-up statement
000 
WWUS56 KSGX 202233
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
333 PM PDT MON JUL 20 2009

CAC073-202300-
/O.CON.KSGX.SV.W.0004.000000T0000Z-090720T2300Z/
SAN DIEGO CA-
333 PM PDT MON JUL 20 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM PDT
FOR SOUTHEASTERN SAN DIEGO COUNTY...

AT 328 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CANEBRAKE...OR 15 
MILES NORTHWEST OF OCOTILLO...IS NEARLY STATIONARY. THIS STORM
IS ALSO PRODUCING LOCALLY MODERATE TO HEAVY RAIN. 

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 3276 11623 3289 11629 3293 11612 3265 11612
      3267 11615
TIME...MOT...LOC 2232Z 164DEG 7KT 3285 11622

$$

ECC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:00 PM PDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 20, 2:00 PM PDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT MON JUL 20 2009

.SYNOPSIS...STRONG HIGH PRESSURE OVER THE SOUTHWEST WILL CONTINUE
HOT WEATHER THIS WEEK. MOUNTAIN AND DESERT THUNDERSTORMS ARE
POSSIBLE DURING THE AFTERNOONS MAINLY LATER THIS WEEK. A SHALLOW
MARINE LAYER WILL BRING AREAS OF COASTAL CLOUDS AND FOG EACH NIGHT
AND MORNING.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

A COUPLE THUNDERSTORMS ERUPTED OVER EAST BIG BEAR LAKE AND SOUTH OF
THE BORDER...WHAT SEEMS TO BE A COMMON OCCURRENCE THIS SUMMER. LOW
CLOUDS AT THE COAST HAVE BEEN PERSISTENT IN ORANGE CO...BUT THESE
WILL GO AWAY THIS AFTERNOON. WE EXPECT ONE OR TWO MORE TSTORMS THIS
AFTERNOON BEFORE WE DECIDED TO PUT THEM TO BED FOR A COUPLE DAYS.
THE AIR MASS APPEARS TO BE STABILIZING JUST A LITTLE TODAY AND THE
MOISTURE TUESDAY AND WEDNESDAY IS DECREASING JUST A LITTLE. BASED ON
THE ACTION TODAY AND THE TRENDS THAT INDICATE LESS OF A CHANCE OF
TSTORMS...WE HAVE REMOVED THEM FROM THE FORECAST THROUGH WEDNESDAY.
THE HOT WEATHER WILL BE THE MAIN STORY...ABOVE NORMAL BUT BELOW
RECORD LEVELS. THE HOT WEATHER WILL CONTINUE TODAY AND REALLY THIS
ENTIRE WEEK WITH NO NOTICEABLE CHANGE. THE MARINE LAYER WILL
CONTINUE QUITE REPRESSED WITH LITTLE LOW CLOUD COVERAGE DURING THE
NIGHTS AND MORNINGS. THERE IS AN EASTERLY WAVE FEATURE ON FRIDAY OR
SATURDAY SHOWN BY THE GFS AND EURO MODELS THAT WOULD ENHANCE OUR
CHANCES OF TSTORMS IF IT WERE TO MATERIALIZE. REGARDLESS OF THIS
TRIGGER FEATURE...THE MOISTURE WILL INCREASE AND THE ATMOSPHERE WILL
DESTABILIZE THURSDAY THROUGH MAYBE THE WHOLE WEEKEND. SO THE SLIGHT
CHANCES OF TSTORMS HAVE BEEN ADDED. EXTENDED MODEL GUIDANCE HAS BEEN
HINTING AT A BREAKDOWN IN THE MONSTER WESTERN RIDGE EARLY NEXT WEEK
WHICH WOULD MEAN COOLER WEATHER...BUT BASED ON THIS PERSISTENT RIDGE
PATTERN I WILL NEED MORE CONVINCING BEFORE FORECASTING SUCH A THING.

&&

.AVIATION
202015Z...MARINE LAYER EXPECTED TO CONTINUE AT AROUND 1000 FT.
PATCHY STRATUS AND FOG ALONG THE COAST SHOULD STILL CLEAR BY LATE
AFTERNOON OR EVENING. STRATUS SHOULD RETURN TO THE COASTAL AREAS
AFTER 9-10Z TUESDAY MORNING WITH BASES AROUND 800 FT MSL. FOG
POSSIBLE ON THE MESAS AND AT KCRQ. BREAK UP WILL OCCUR BETWEEN
15-16Z WITH PATCHY CLOUDS LINGERING NEAR THE COAST.

ISOLATED TSTORMS POSSIBLE THIS AFTERNOON OVER THE NE CORNER OF THE
SAN BERNARDINO COUNTY MOUNTAINS AND UPPER DESERTS. ELSEWHERE...THERE
IS A SMALL CHANCE THAT OUTFLOW FROM TSTORMS OVER THE BAJA PENINSULA
COULD TRIGGER ADDITIONAL TSTORM DEVELOPMENT OVER THE SOUTHERN SAN
DIEGO DESERTS FROM MID TO LATE AFTERNOON. BASES AROUND 10K FT WITH
TOPS TO 35K FT.

MAX TEMPS TODAY...KPSP 45C...KONT 38C...KSNA 29C...KSAN 26C.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

SPECIAL WEATHER STATEMENT FOR CONTINUED HOT WEATHER THIS WEEK...SEE
LAXSPSSGX.

&&

PUBLIC...MM
AVIATION...SCV
Hazardous weather outlook, Jul 20, 4:00 AM PDT, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT MON JUL 20 2009

CAZ042-043-048-050-055-056-057-058-060-061-062-211200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT MON JUL 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY THROUGH TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND
DESERTS THIS AFTERNOON. THE FLASH FLOOD POTENTIAL IS LOW...
ISOLATED THUNDERSTORMS ARE POSSIBLE AND THE FLASH FLOOD POTENTIAL
IS MINIMAL.

CONTINUED HOT TODAY. TO AVOID HEAT EXHAUSTION...STAY HYDRATED
AND AVOID STRENUOUS OUTDOOR ACTIVITY DURING THE WARMEST PART OF THE
DAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND
DESERTS EACH AFTERNOON. ON TUESDAY...THE FLASH FLOOD POTENTIAL IS
LOW...ISOLATED THUNDERSTORMS ARE POSSIBLE AND THE FLASH FLOOD
POTENTIAL IS MINIMAL.

CONTINUED HOT THIS WEEK. TO AVOID HEAT EXHAUSTION...STAY HYDRATED
AND AVOID STRENUOUS OUTDOOR ACTIVITY DURING THE WARMEST PART OF
THE DAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MACKECHNIE

In the hours before

Special weather statement, Jul 20, 9:20 AM PDT, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
920 AM PDT MON JUL 20 2009

CAZ042-043-048-050-055>058-060>062-211700-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
920 AM PDT MON JUL 20 2009

...HOT WEATHER WILL CONTINUE THIS WEEK...

STRONG UPPER-LEVEL HIGH PRESSURE OVER THE WEST WILL CONTINUE THE HOT
WEATHER INLAND THIS WEEK. DAYTIME TEMPERATURES WILL BE UP TO 10
DEGREES ABOVE SEASONAL AVERAGES. NO APPRECIABLE COOLING TREND IS
EXPECTED FOR THE COMING WEEK.

THE HOTTEST WEATHER IS EXPECTED IN THE LOWER DESERTS SUCH AS THE
COACHELLA AND BORREGO VALLEYS...WHERE TEMPERATURES MAY EXCEED 115
DEGREES.

ELSEWHERE...AFTERNOON HIGH TEMPERATURES WILL EXCEED 100 DEGREES IN
MOST OF THE INLAND EMPIRE AND THE UPPER DESERT. TEMPERATURES IN THE
COASTAL VALLEYS AND THE MOUNTAINS WILL BE IN THE UPPER 80S AND 90S.
THE SEA BREEZE SHOULD MODERATE TEMPERATURES NEAR THE COAST WHERE
AFTERNOON HIGHS WILL BE IN THE 70S TO MID 80S.

PEOPLE SHOULD AVOID STRENUOUS ACTIVITY OUTDOORS DURING THE HOTTEST
PART OF THE DAY. WEAR LIGHT WEIGHT CLOTHING AND DRINK PLENTY OF NON-
ALCOHOLIC FLUIDS. NEVER LEAVE PEOPLE OR PETS IN ENCLOSED
AUTOMOBILES...EVEN FOR A SHORT TIME.

MM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:51 PM PDTSevere Thunderstorm WarningSGXSan Diego24 min
Jul 20, 3:39 PM PDTFlash Flood WarningSGXSan Diego111 min
Jul 20, 3:55 PM PDTSevere Thunderstorm WarningSGXSan Diego29 min

Nearby

Severe Thunderstorm Warnings in California, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.